Hail, Prairie
- When
- July 22, 12:15 PM MST
- Where
- Prairie County, 0.84 mi SE of Mildred
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.670, -104.940
Public reported ping pong size hail. Time estimated from radar.
The weather pattern across the region directed strong upper-level winds and a marginally unstable atmosphere into an area of plentiful moisture that sustained multiple severe thunderstorms through the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
The weather pattern across the region directed strong upper-level winds and a marginally unstable atmosphere into an area of plentiful moisture that sustained multiple severe thunderstorms through the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 2:15 AM MST, 10 hours earlier.
Area Forecast Discussion National Weather Service Glasgow MT 315 AM MDT Thu Jul 22 2021 .DISCUSSION... ...Isolated severe threat today and high fire danger on Friday for NE Montana... There are several short term forecast challenges up for consideration. First, radar and observations show isolated thunderstorms across portions of NE Montana early this morning, some putting down wetting rains. Expect coverage to grow into the afternoon and tonight as a shortwave and surface cold front approaches when a couple storms may be severe. Main concerns continue to surround downdraft wind gusts as well as wildfire risk from these winds and peripheral lightning in the presence of dry fuels. Additionally, with temperatures will into the 90s if not low 100s for much of NE Montana, Excessive Heat Warning will remain in effect. Look for a break from the excessive heat on Friday although temperatures will still be above normal. Main concern here is breezy westerly flow in the presence of very dry fuels and relative humidity dropping to around 10 percent for western and central portions of the CWA. Further east, humidity will still likely be below 20 percent. Thus, confidence is growing on a high fire danger day here and the Fire Weather Watch remains in effect. Secondarily, winds may be strong enough for a few hours to come close to Lake Wind Advisory criteria in the afternoon or evening. Longer term ensembles point to the upper ridge pattern becoming established once more over the western U.S. for the upcoming weekend and early next week, which would bring about a return to excessive heat concerns. && .AVIATION... VFR conditions will prevail though haze may temporarily lead to a reduction in visibility. In addition, scattered thunderstorms today and tonight may result in MVFR to IFR ceilings and visibilities at times as well as gusty and shifting winds. A few storms may also be severe this afternoon and evening. && .FIRE WEATHER... Look for relative humidity as low as 9 percent on Friday afternoon with west to northwest winds at 10 to 20 kts with occasional higher gusts in the presence of dry fuels. These conditions will lead to high fire danger and a Fire Weather Watch remains in effect for Fire Weather Zones 120, 122, and 134-137 from Noon until 9 PM. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM MDT this evening for Central and Southeast Phillips...Central and Southern Valley...Dawson... Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie... Richland...Southwest Phillips...Western Roosevelt...Wibaux. Fire Weather Watch from Friday afternoon through Friday evening for MTZ120-122-134>137. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
1216 PM MDT Thu Jul 22 2021
MTZ023-025-026-221915-
Dawson MT-Prairie MT-McCone MT-
1216 PM MDT Thu Jul 22 2021
...SPECIAL WEATHER STATEMENT...
At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Terry, moving northeast at 40 mph.
Small hail and winds in excess of 30 mph will be possible with this
storm.
Locations impacted include...
Lindsay and West Glendive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4693 10564 4701 10570 4747 10512 4714 10468
4692 10536
TIME...MOT...LOC 1815Z 241DEG 34KT 4700 10563
NWS GlasgowSpecial Weather Statement
National Weather Service Glasgow MT
113 PM MDT Thu Jul 22 2021
MTZ025>027-222015-
Dawson MT-Prairie MT-Wibaux MT-
113 PM MDT Thu Jul 22 2021
...SPECIAL WEATHER STATEMENT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fallon, or 12 miles east of Terry, moving northeast at 40 mph.
Small hail and winds in excess of 30 mph will be possible with this
storm.
Locations impacted include...
Fallon, Hoyt, Hodges, Mildred and Marsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4657 10525 4683 10519 4720 10429 4681 10423
4668 10444 4669 10461 4666 10461 4666 10473
4661 10474 4661 10486 4657 10486 4657 10498
4654 10499 4654 10524
TIME...MOT...LOC 1913Z 241DEG 33KT 4678 10505
NWS GlasgowThe Glasgow radar (KGGW), 213 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
13 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Public reported ping pong size hail. Time estimated from radar.
Public reported 2 inches of rain fell during a two hour period. The rain came in two waves with most of it falling during the first 30 minutes. Time estimated from radar.
Multiple well established cottonwood trees on a property, ranging from 30 to 40 feet tall and 1 to 3 feet in diameter were uprooted or blown over. Estimated wind was 70mph.
Mesonet Station MTBVR measured a wind gust of 69mph.
A wind gust of 73mph was reported at the Mesonet Station MTBVR. This was higher than a previous wind gust reported earlier.
The Mesonet Station GGWFP at Fort Peck dam reported a 58mph wind gust.
Public reported, via Facebook, shingles blown off the roof. Estimated wind speed was 60mph.
A 69mph wind gust was measured at the Glasgow Airport ASOS site.
A NWS Employee reported tree damage. Estimated wind was speed 70mph. The time was estimated.
Public reported, via Facebook, a 20 year pine tree had fallen over. The time was estimated.
A 58mph wind gust was measured at the Wolf Point Airport ASOS site.
Mesonet station MTMCD located on Montana Highway 13, mile marker 125.5, measured a 75mph wind gust.
Public reported, via Facebook, 65mph winds.
A 58mph wind gust was measured at the Poplar Airport AWOS KPO1 site.
Mesonet site MTRED located on Montana state highway 5 near Navajo reported a wind gust of 67mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975353, 975358, 975365, 975362, 975428, 975432, 975404, 975455, 975425, 975427, 975461, 975463, 975464, 975465, 975466.